Authors: C. Sekaggya (1), A. von Braun (1), B. Ledergerber (2), A. Buzibye (1), A. Scherrer (2), M. Lamorde M, D. Nalwanga (1), L. Henning (2), D. Muller (2),U. Gutteck (2), B. Castelnuovo (1), A. Kambugu (1), J. Fehr (2)
1) Infectious Diseases Institute, College of Health Sciences, Makerere University, Kampala, Uganda
2) Division of Infectious Diseases and Infection Control, University Hospital of Zurich, University of Zurich, Switzerland
Key words: TB/HIV co-infection, anti-TB drug levels, adverse events, toxicity
Aims: Anti-tuberculosis (TB) drugs are generally well tolerated; however mild, severe or life threatening adverse events (AEs) may occur. There is not much data on the association between anti-TB drug levels and drug-related adverse events in sub-Saharan Africa. We aimed to assess the correlation between anti-TB drug levels and the incidence of anti-TB drug-related adverse events in TB/HIV co-infected adults.
Methods: The SOUTH study is an ongoing study conducted at the TB/HIV integrated clinic at the Infectious Diseases Institute in Kampala, Uganda. A cohort of TB/HIV co-infected patients were evaluated for AEs every two weeks during the first two months and monthly subsequently between May 2013 and May 2014. Pharmacokinetic blood sampling of isoniazid, rifampicin, ethambutol, and pyrazinamide was done 1 hour, 2 hours and 4 hours post dose at 2 weeks, 8 weeks and 24 weeks after initiation of anti-TB treatment using ultra violet high – performance liquid chromatography. Potential toxicities were assessed by patient interview for arthralgia and peripheral neuropathy; clinical examination for vibration sensation; and serum alanine transferase (ALT) measurements. AEs were graded according to the National Institute of Health Division of AIDS toxicity tables. Logistic regression accounting for repeated measures was used to determine associations between tertiles of anti-TB drug serum concentrations and AEs. We further compared continuous TB drug levels of patients with and without AEs using Wilcoxon rank-sum and Kruskal-Wallis tests.
Results: Of 149 patients, 103 (69%) experienced at least one AE. Patients with/without AE did not differ with regards to gender (51% vs. 57% male), median age (33 vs. 34 years), median BMI (19.2 vs. 19.2 kg/m2) and median CD4 cell count (160 vs. 188 cells/µL) (all P>0.6). Contrary to clinical assumptions, there was no evidence of an association between the serum levels of anti-TB drugs and the prevalence of their most common AE (all P>0.05, Figure). We did, however, observe a reduction over time of arthralgia and peripheral neuropathy but not liver toxicity. At weeks 2, 8 and 24 the prevalence of arthralgia was 57%, 53%, 15%, (P<0.001); peripheral neuropathy: 63%, 43% and 47% (P<0.015); and elevated ALT levels: 21%, 24%, 15% (P=0.82).
Conclusion: In these preliminary analyses there is no evidence of associations between serum anti-TB drug levels and the prevalence of drug-related AEs in TB/HIV co-infected individuals.